Tennessee, 2020

Damaging Winds in Tennessee, February 12, 2020

February 12, 2020 · NWS HUN · 19 events in 3 counties and zones

A solid line of showers with a few embedded thunderstorms pushed east from Mississippi and western Tennessee across north Alabama and southern middle Tennessee during the late afternoon through mid evening hours. The line produced wind gusts of 35 to 50 mph, with a few pockets of 60 mph winds or higher.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A solid line of showers with a few embedded thunderstorms pushed east from Mississippi and western Tennessee across north Alabama and southern middle Tennessee during the late afternoon through mid evening hours. The line produced wind gusts of 35 to 50 mph, with a few pockets of 60 mph winds or higher. Due to saturated soils, even sub-severe winds were able to knock down larger limbs and a few trees. Power lines were also knocked down in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 12, 5:50 PM CST, 7 minutes earlier.

Area forecast discussion, Feb 12, 5:50 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
550 PM CST Wed Feb 12 2020

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(This Evening and Tonight)
Issued at 255 PM CST Wed Feb 12 2020

A mid-level trough continues to approach the lower-Mississippi and
Tennessee Valleys this afternoon, with a surface low lifting NW from
the ArkLaMiss early this afternoon into Middle Tennessee by late this
evening. A warm front continues to progress northward from Central
Alabama into North Alabama early this afternoon, with a warm, moist
air mass slowly trying to work its way into our region. We've been
stuck in dense cloud cover and light fog for most of the day across
North Alabama, which has hindered insolation and heating
significantly. However, as of 20z -- thanks to some breaks in the
clouds, temperatures have climbed into the upper 50s to lower 60s.
Just south of the front (where a clearer sky has allowed for more
heating) temperatures have climbed into the low to mid 70s.

A 60-70 kt low-level jet will ramp up ahead of a surface cold front
that will swing through the Tennessee Valley this evening. This
feature will allow for an additional surge of warm, moist air into
the area in the 21-00z window, with temperatures reaching the 65 to
70 degree range by early this evening (with dewpoints in the lower
60s). In areas where some breaks in the cloud cover, readings in the
lower 70s will be possible. As a result, think we'll have at least
some modest destabilization, with MLCAPE values around 200-350 J/Kg.
Latest CAMs continue to tie our severe threat almost exclusively to
this convective line which will approach the AL/MS border by 00-01z
and push through the region during the evening hours. Timing the
convection across Central Mississippi right now will bring it into
the AL/MS border by 5-6 PM and potentially through the area by 11 PM
to Midnight.

While the best thermodynamics will remain displaced just our south
and west, deep layer wind shear and low- level speed shear will
increase through the evening as a LLJ lifts from Central Mississippi
into East/Middle Tennessee. This will serve to enhance a line of
convection ahead of the cold front. With deep-layer winds bearing a
strong parallel component of flow to the approaching cold front, much
of the convection is expected to be linear in nature. However, given
curved hodographs (yielding up 400 m2/s2 effective SRH), would not
rule out a few embedded supercells in the line. For this reason,
think an isolated tornado threat will exist despite the limited
thermodynamics and lapse rates. Any tornado risk will be maximized
along bowing segments of the line or with any embedded supercells
that form.

Given the magnitude of the LLJ (70+ kts) and very moist soils, we'll
have to monitor this line of storm closely for an enhanced tree
damage threat as these storms may help to mix down the stronger winds
aloft. The other main story will continue to be the potential for
flash flooding in areas that receive the heaviest rainfall and
continued river flooding. It should be noted that even after the
initial line of strong to severe storms passes through, numerous
moderate to heavy rain showers will linger through the overnight,
with storm total rainfall in the 1.5 to 2 inch. For these reasons, a
Flash Flood Watch remains in effect from 4 PM this afternoon until 6
AM early Thursday morning.

.SHORT TERM...(Thursday through Friday)
Issued at 255 PM CST Wed Feb 12 2020

Rain will quickly taper off from west to east early Thursday morning
as drier air filters into the Tennessee Valley. With winds shifting
to the NW behind the front, temperatures will continue to fall
through the morning and into the afternoon. Drier air will begin to
erode the cloud cover by late afternoon/evening as a surface high
builds into the region from the NW. This area of high pressure will
reinforce a dome of cold air for Thursday night into Friday. Expect a
significant air mass change from what we've seen in recent days,
with lows bottoming out in the low to mid 20s Thursday night under a
clear sky. Despite the sunshine on Friday, northerly flow will keep
highs in the mid 40s (with RH values around 30 to 35 percent in the
afternoon).

.LONG TERM...(Friday night through Tuesday)
Issued at 255 PM CST Wed Feb 12 2020

Forecast confidence is fairly low heading into the long term portion
of the forecast period, as model inconsistencies remain fairly high.
Mostly dry conditions are expected over the weekend, as a weak trough
moves through the region. This will bring isolated showers over the
area on Sunday, with little in the way of rainfall amounts given weak
lift associated with the shortwave. Temperatures over the weekend
will be fairly seasonal, with highs in the mid 50s and lows in the
upper 30s to lower 40s.

An upper trough is expected to dig along the Rockies on Monday,
increasing the southwesterly flow over the TN Valley. As the trough
moves into the Plains on Monday surface cyclogensis will occur over
the TX/OK Panhandles, with a cold front developing to the south. The
surface low will lift to the northeast on Monday night, as the trough
progresses eastward. Showers, with isolated thunderstorms, will
develop well ahead of the front and impact the TN Valley beginning
late Monday night and continuing through most of the day Tuesday. The
cold front will pass through the area by Tuesday evening, with
showers decreasing in coverage Tuesday night. As hinted at above,
forecast models differ on the exact timing of this system, so blended
guidance was maintained in the forecast. At this point, rainfall
totals look to around inch for this system next week. &&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1208 PM CST Wed Feb 12 2020

IFR conditions will continue this evening due to low ceilings and
reduced visibilities from stratus and light rain, with localized
LIFR conditions possible at KMSL between 1218/1221. A cold front will
approach the region from the west, reaching the AL/MS border around
00z. -TSRA/TSRA will move across the region from west to east,
impacting KMSL btwn 1300/1304 and KHSV btwn 1302/1306, with -SHRA
lingering behind the front through sunrise. Thereafter, IFR to low-
end MVFR conditions lingering through the remainder of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 550 PM CST Wed Feb 12 2020

Sq line has now moved east past the KMSL airport and is approaching
the KHSV terminal. Winds have gusted near 40kt with this thin line of
tsra, along with vis around 1-2SM. These same conds should be xpcted
near KHSV btwn 01-02Z. The line should continue to move east and exit
NE AL later this evening. Some low cigs near 1K ft coupled with some
lingering -shra can then be xpcted into the overnight period, as a
cold front begins to move ewd across the area. Cigs may then lift
closer to 2K ft late Thu morning and persist into the afternoon hrs.
Sfc winds out of the south near 14kt with higher gusts will turn
toward the NW near 10-12kt with higher gusts following the passage of
the cold front.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through late tonight for ALZ001>010-016.

TN...Flash Flood Watch through late tonight for TNZ076-096-097.

&&

NEAR TERM...AMP.24
SHORT TERM...AMP.24
LONG TERM...73
AVIATION...09

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Feb 12, 2:53 PM CST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
253 PM CST Wed Feb 12 2020

ALZ001>010-016-TNZ076-096-097-131200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
253 PM CST Wed Feb 12 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Strong to severe storms are possible as a cold front passes through
the area from early this evening into tonight. The primary hazard
will be damaging winds, although a few tornadoes are also possible.

A Flash Flood watch has also been issued for the period from 4 PM
CST Wednesday through 6 AM CST Thursday, as any rainfall will
convert to runoff given the saturated nature of our soil. Rivers,
creeks, and streams are also expected to rise once again and remain
in flood.

Strong prefrontal gradient winds are also expected this evening and
overnight along and ahead of a cold front, with gusts up to 35 mph.
Winds of this magnitude may result in tree and power line damage.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Some lingering shower activity is possible through Thursday morning,
and a Flash Flood Watch will remain in effect until 6 AM CST
Thursday.

Isolated thunderstorms are possible on Tuesday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible later this evening.

In the hours before

Special weather statement, Feb 12, 5:44 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Huntsville AL
544 PM CST Wed Feb 12 2020

ALZ001-003>007-TNZ096-130030-
Lawrence AL-Madison AL-Lauderdale AL-Morgan AL-Franklin AL-
Limestone AL-Lincoln TN-
544 PM CST Wed Feb 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
SOUTHEASTERN LAUDERDALE...LIMESTONE...SOUTHEASTERN FRANKLIN...WESTERN
MORGAN...LAWRENCE AND SOUTHWESTERN LINCOLN COUNTIES UNTIL 630 PM
CST...

At 544 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles east of Lexington to Haleyville.
Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Northwestern Huntsville, Decatur, Madison, Athens, Hartselle,
Moulton, Meridianville, Hazel Green, Priceville and Trinity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3502 8651 3431 8701 3431 8711 3430 8711
      3431 8766 3500 8719 3499 8684 3502 8683
TIME...MOT...LOC 2344Z 272DEG 30KT 3500 8713 3426 8763

KDW
Special weather statement, Feb 12, 5:48 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Huntsville AL
548 PM CST Wed Feb 12 2020

TNZ076-096-130030-
Moore TN-Lincoln TN-
548 PM CST Wed Feb 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR MOORE AND LINCOLN COUNTIES UNTIL
630 PM CST...

At 547 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Lewisburg to 9 miles west
of Ardmore. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Fayetteville, Lynchburg, Ardmore, Petersburg, Tims Ford Lake,
Lincoln, Howell, Elora, Hurdlow and Mimosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3541 8625 3539 8628 3538 8625 3537 8627
      3535 8625 3527 8627 3522 8632 3521 8629
      3515 8633 3513 8631 3499 8634 3499 8684
      3526 8683 3525 8675 3531 8668 3533 8660
      3537 8659 3536 8649 3532 8642 3541 8629
TIME...MOT...LOC 2347Z 264DEG 40KT 3540 8691 3499 8702

KDW
Local storm report, Feb 12, 5:49 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
549 PM CST WED FEB 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND DMG     6 W LEXINGTON           34.98N 87.48W
02/12/2020                   LAUDERDALE         AL   EMERGENCY MNGR

            MULTIPLE TREES AND POWER LINES DOWN NEAR CR
            33 AND CR 39. TIME ESTIMATED.

&&
Local storm report, Feb 12, 5:50 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
550 PM CST WED FEB 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     6 W LEXINGTON           34.97N 87.47W
02/12/2020                   LAUDERDALE         AL   EMERGENCY MNGR

            BARN DESTROYED ON CR 375. TIME ESTIMATED.

&&
Local storm report, Feb 12, 5:51 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
551 PM CST WED FEB 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TSTM WND DMG     7 W LEXINGTON           34.97N 87.50W
02/12/2020                   LAUDERDALE         AL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN. TIME ESTIMATED
            BY RADAR.

&&
Local storm report, Feb 12, 5:57 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
557 PM CST WED FEB 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND DMG     3 S HILLSBORO           34.60N 87.19W
02/12/2020                   LAWRENCE           AL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN IN HILLSBORO.

&&

The radar

The Northeast Alabama radar (KHTX), 76 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
February 12, 5:57 PM CST to 6:02 PM CST
Where
Lincoln County, 4.21 mi N of Mc Burg to 2.84 mi NW of Boonshill
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.240, -86.828

A narrow swath of wind damage that continued from Giles County into Lincoln County was surveyed along Blue Smith Road. Several trees were uprooted and trunks snapped on a few trees.

Thunderstorm Wind, Lincoln

When
February 12, 6:05 PM CST
Where
Lincoln County, 0.89 mi NW of Taft
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.030, -86.740

Brick walls were collapsed and a mobile trailer/office was moved at the new Taft/Blanch Elementary School construction site.

Thunderstorm Wind, Lincoln

When
February 12, 6:05 PM CST
Where
Lincoln County, 1.38 mi S of Blanche
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.030, -86.770

A large tree was knocked down and blocking the road at Sumners Farm on Highway 110. Reported received via social media. Time estimated by radar.

Thunderstorm Wind, Lincoln

When
February 12, 6:10 PM CST
Where
Lincoln County, 2.36 mi NNE of Belleville
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
35.300, -86.550

A tree was knocked down and blocking U.S. Highway 231 between Union Hollow Road and Stonesboro Road. Time estimated by radar.

Thunderstorm Wind, Lincoln

When
February 12, 6:11 PM CST
Where
Lincoln County, 1.32 mi ENE of Fayetteville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.160, -86.560

Significant unspecified damage was report at the Masonic Lodge at 110 Edge Hill Road.

Thunderstorm Wind, Moore

When
February 12, 6:15 PM CST
Where
Moore County, 1.83 mi ENE of Chestnut Ridge
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.340, -86.520

Trees were knocked down on Bartlett Hollow Road.

Thunderstorm Wind, Moore

When
February 12, 6:16 PM CST
Where
Moore County, 1.32 mi ESE of Chestnut Ridge
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.320, -86.530

Numerous trees were knocked down near Highways 231 and 129 at Charity Road. Time estimated by radar.

Thunderstorm Wind, Moore

When
February 12, 6:17 PM CST
Where
Moore County, 2.36 mi ENE of Chestnut Ridge
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.340, -86.510

Trees were knocked down on Marr Hollow Road.

Thunderstorm Wind, Moore

When
February 12, 6:18 PM CST
Where
Moore County, 3.65 mi ESE of Chestnut Ridge
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.310, -86.490

Trees were knocked down on Charity Road.

Thunderstorm Wind, Moore

When
February 12, 6:20 PM CST
Where
Moore County, 3.66 mi WNW of Lynchburg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.300, -86.440

Trees were knocked down on Rudd Branch Road.

Thunderstorm Wind, Moore

When
February 12, 6:20 PM CST
Where
Moore County, 3.38 mi W of County Line
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.320, -86.430

Trees were knocked down on Spankem Road.

Thunderstorm Wind, Moore

When
February 12, 6:22 PM CST
Where
Moore County, 2.36 mi WSW of Lynchburg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.270, -86.420

Trees were knocked down on Clark Lane.

Thunderstorm Wind, Moore

When
February 12, 6:23 PM CST
Where
Moore County, 2.9 mi WSW of County Line
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.310, -86.420

Trees were knocked down on Buckeye Road.

Thunderstorm Wind, Moore

When
February 12, 6:25 PM CST
Where
Moore County, 1.78 mi SE of Cumberland Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.310, -86.280

Trees were knocked down on Warner Smith Road.

Thunderstorm Wind, Moore

When
February 12, 6:28 PM CST
Where
Moore County, 1.78 mi SW of Pleasant Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.280, -86.340

Trees were knocked down on Griffin Road.

Thunderstorm Wind, Moore

When
February 12, 6:29 PM CST
Where
Moore County, 1.83 mi WSW of Marble Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.190, -86.360

Trees were knocked down on Oak Creek Road.

Thunderstorm Wind, Moore

When
February 12, 6:29 PM CST
Where
Moore County, 1.49 mi NNW of Marble Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.220, -86.340

Trees were knocked down on Short Creek Road.

Thunderstorm Wind, Moore

When
February 12, 6:31 PM CST
Where
Moore County, 2.36 mi ESE of Cumberland Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.320, -86.260

Trees were knocked down on Davenport Road.

Thunderstorm Wind, Franklin

When
February 12, 6:39 PM CST
Where
Franklin County, Estill Spgs Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.270, -86.150

A home was damaged by thunderstorm winds on Timberline Avenue. Trees were also knocked down across northern portions of the county. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870416, 878111, 878112, 878114, 878115, 878116, 878118, 878119, 878120, 878121, 878122, 878123, 878124, 878125, 878128, 878129, 878130, 878131, 878132.